• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

For Consumers

  • Print
  • Share
  • E-mail

FDA's MedWatch Safety Alerts: April 2009

On this page:

After the Food and Drug Administration (FDA) approves a product and it is on the market, FDA continues to monitor unexpected and undesirable side effects (adverse events) of that product.

Health care professionals and consumers may report any problems with the use of medical products to FDA's MedWatch Adverse Event Reporting program either online, by regular mail, by fax, or by phone.

  • Online: MedWatch Reporting
  • Regular Mail: Use postage-paid FDA form 3500  and mail to MedWatch, 5600 Fishers Lane, Rockville, MD 20852-9787.
  • Fax: 1-800-FDA-0178
  • Phone: 1-800-332-1088

MedWatch reports can signal a safety problem and lead to an FDA action to protect the public from harm, serious illness, or even death. Here are a few of the most recent safety alerts prompted by reports received by FDA from health care professionals and their patients.

 

back to top

Caraco Brand of Digoxin Tablets Recalled

The generic drug maker Caraco Pharmaceutical Laboratories Ltd. has recalled several of its Caraco brand of digoxin tablets. The tablets are being recalled because they may differ in size and could have more or less of the active ingredient, digoxin, than stated on the label. Digoxin is a drug used to treat heart failure and abnormal heart rhythms.

The recalled products are 0.125 mg and 0.25 mg of Caraco Digoxin Tablets, USP, distributed before March 31, 2009, which are not expired but within the expiration date of September 2011.

Adverse events: Tablets with a higher dose of the drug than printed on the label may be toxic to people who take the product and who have kidney failure. Taking too much of the drug can cause nausea, vomiting, dizziness, low blood pressure, abnormal heartbeat, and even death. Tablets with a lower dose of the drug than printed on the label may not be effective and could cause abnormal heartbeat.

People at risk: Anyone who has taken the recalled Caraco brand of digoxin tablets.

You can identify the recalled products by appearance:

  • Caraco Digoxin, USP, 0.125 mg is a yellow round-shaped tablet with a cut mark (score) in the middle on one side and the imprinted number "437" on the other side.
  • Caraco Digoxin, USP, 0.25 mg is a white round-shaped tablet scored in the middle on one side and imprinted with "441" on the other side.

Recommendations:

  • Stop taking the recalled product and return it to your pharmacy or place of purchase.
  • Contact your health care professional if you have questions.

 

back to top

Raptiva Being Withdrawn From Market

On April 8, 2009, Genentech Inc., the manufacturer of the psoriasis drug Raptiva (efalizumab), announced that it has begun a voluntary, phased withdrawal of the product from the U.S. market. The company is taking this action because of the possible risk of developing progressive multifocal leukoencephalopathy (PML), a rare but serious brain infection. By June 8, 2009, Raptiva will no longer be available in the United States.

Raptiva was approved by FDA for the treatment of moderate to severe plaque psoriasis.

Adverse events: PML leads to a gradual worsening in the way the nervous system works, which cannot be reversed, and death.

People at risk: People who have taken Raptiva and have severely weakened immune systems are most at risk. Longer, continuous use may further increase the risk.

Recommendations:

  • If you are taking Raptiva, talk with your health care professional about switching to other treatments for psoriasis.
  • If you have taken Raptiva, watch for symptoms of PML including unusual weakness, loss of coordination, changes in vision, difficulty speaking, and personality changes.
  • Contact your health care professional immediately if you have any of these symptoms.

FDA actions: FDA has continuously reviewed information on Raptiva and reports of PML and kept the public and health professionals informed of the risks of the drug. In October 2008, FDA required the manufacturer to revise Raptiva's labeling to carry a boxed warning about the risks of life-threatening infections, including PML. In February 2009, FDA alerted the public to reports of four people who had developed PML after using Raptiva continuously for more than three years. In March 2009, FDA approved a Medication Guide for Raptiva to be given to all patients each time they received the medication from a pharmacy. Also in March, FDA approved additional information in Raptiva's labeling regarding PML.

 

back to top

This article appears on FDA's Consumer Updates page, which features the latest on all FDA-regulated products.

Date Posted: April 30, 2009